VeggieBoards banner

1 - 6 of 6 Posts

·
Registered
Joined
·
637 Posts
Discussion Starter · #1 ·
This is a drug used for rheumatoid arthritis and other autoimmune conditions.<br><br><br><br>
My condition has worsened over the past few days (what is commonly called a "flare") and I am not very keen to see the specialist because I know he will prescribe Plaquenil and I am very hesitant to take it. It has horrible side effects apparently.<br><br><br><br>
If anyone here has any experience with this drug, I'd like to know !<br><br><br><br>
I remain convinced that living as "purely" as I can will help my body heal itself or attain some level of balance somehow, but so far I have not been able to get to this stage. So it may well be that I will have no other choice than to take this drug...
 

·
Registered
Joined
·
12,079 Posts
I can understand your hesitancy to take Plaquenil. My sister suffers from rheumatoid arthritis and is currently on methotrexate. This drug is also used for some types of cancer. The side effects she experiences are headache, dizziness, hair loss and sleepiness. Hopefully you will be able to get by without having to take the plaquenil. Good luck.
 

·
Registered
Joined
·
637 Posts
Discussion Starter · #3 ·
Sounds familiar. The most common side effects for Plaquenil (hydroxichloroquine) are dizziness, nausea, gas and bloating, diarrhea, hair loss, itching/skin stuff, and - worst of all - irreversible damage to the cornea.<br><br>
It is most successful with people who are experiencing a lot of pain, because it helps with the pain. Just now, for me, the pain is only in the salivary glands and is bearable. I want to get rid of the swelling though. But I will not exchange swelling against eye damage or constant nausea...
 

·
Registered
Joined
·
2,144 Posts
Plaquenil won't do anything to the flare as it might take weeks to months to work on the immune system. I used chloroquine long ago as a prophylactic against malaria and didn't have side-effects (one of the rare own experiences with presciption drugs). If it's against the flare you might have to rely on other drugs (prednisolone/cortisone!!!), if it's to avoid the use of predni it might be a choice with chances of less adverse events. Predni has a 100% chance of side effects if used long term, Plaquenil ranges in the 30-35% region.
 

·
Registered
Joined
·
637 Posts
Discussion Starter · #5 ·
That's what I guessed, that prednisone or the likes would be more effective. The inflammation effect has subsided by itself (maybe with some help, since I had to take ibuprofen for the past 4 days now at the max allowed dose because of a tooth extraction which hurts like hell), but the swelling is still very noticeable. The swelling in/around my mouth may also have to do with the trauma of the tooth extraction though so I think I'm going to wait for another week or so to see what happens first. I'm not a great fan of heavy medication if I am not in a life threatening situation...<br><br>
I think the flare itself was brought on by stress (my dad just had surgery) + a tooth extraction (trauma in my most sensitive region) so logically, it should calm down after a while. It's just very annoying. The inside of my mouth is sore and swollen and I keep getting sores from accidentally biting my swollen cheeks etc... so it's a bit of a vicious circle. My RA symptoms (painful feet and knees) have also flared up a bit. Very disappointing, because I just felt I was improving a few weeks ago...<br><br>
I am back to a weekly healing session with the Yin Shin Yiutsu lady though and I hope this will bring me back to 'normal'...
 

·
Registered
Joined
·
2,144 Posts
With all these acute problems you'd better try to sit it out. See how many symptoms disappear after another week on Ibuprofen and then decide whether prednisolone is necessary.<br><br>
Good Look!
 
1 - 6 of 6 Posts
Top